Open Access
March, 1975 Strong Admissibility of a Set of Confidence Intervals for the Mean of a Finite Population
V. M. Joshi
Ann. Statist. 3(2): 483-488 (March, 1975). DOI: 10.1214/aos/1176343076


In a previous paper the admissibility was proved of a generalized version of the confidence sets, commonly used in practice, which are based on the sample mean and the sample standard deviation. A stronger definition of admissibility is obtained, if instead of the length of the interval for each individual observable sample $s$, only the expected length for all samples together for each $x \in R_N$, is taken into consideration for defining the permissible alternatives to the given set of confidence intervals. This stronger definition corresponds exactly to the definition of strong admissibility formulated by the author (1969) for confidence procedures for the parameter $\theta$ in a uni- or multivariate population. Using the stronger definition it is shown that confidence sets centered at the sample mean but having a fixed length are strongly admissible. The question of the strong admissibility of the usual confidence intervals with length proportional to the sample deviation remains open.


Download Citation

V. M. Joshi. "Strong Admissibility of a Set of Confidence Intervals for the Mean of a Finite Population." Ann. Statist. 3 (2) 483 - 488, March, 1975.


Published: March, 1975
First available in Project Euclid: 12 April 2007

zbMATH: 0305.62008
MathSciNet: MR375602
Digital Object Identifier: 10.1214/aos/1176343076

Primary: 62D05

Keywords: confidence intervals , finite population , ‎mean‎ , Strong admissibility

Rights: Copyright © 1975 Institute of Mathematical Statistics

Vol.3 • No. 2 • March, 1975
Back to Top